PSA Advisories

The Breakup: Errors when Altering Oral Solid Dosage Forms

Altering oral solid dosage forms of medications may be required to meet patient-specific doses, help patients who have swallowing issues, or facilitate administration via enteral feeding tubes. However, this step increases the risk of errors and adverse events. Analysts identified 621 events involving altered solid dosage forms of medications in reports submitted to the Pennsylvania Patient Safety Authority, which occurred from January 2006 through September 2017. Nearly three-quarters (73.9%, n = 459) of events were associated with splitting tablets, while crushing tablets (24.3%, n = 151) and opening capsules (1.8%, n = 11) accounted for the remainder. Almost 90% (87.1%; n = 541) of events reached patients, and 28.2% (n = 175) involved high-alert medications. Overdose and extra dose represented the most commonly reported event types associated with splitting medications (71.5%, n = 328 of 459). More than half of events involved older patients (65 years or older; 56.0%, n = 348 of 621), which is consistent with the higher incidence of dysphagia in this population. Potential risk reduction strategies include using technology to provide patient information (e.g., limitations in swallowing) and drug information to providers, limiting oral dosage form alterations to cases in which commercial alternatives are unavailable, dispensing medications in patient-specific doses to minimize preparation on patient care units, and implementing procedures to handle dosage-form alterations and administration via feeding tubes.

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled
We recently learned about three cases of accidental spinal injection of tranexamic acid instead of a local anesthetic intended for regional (spinal) anesthesia. Container mix-ups were involved in each case. In one case, a patient scheduled for knee surgery received tranexamic acid instead of